Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 28, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 7, 2008, 5:00 PM CDT for Wichita County, Wilbarger County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2008, 5:00 PM CDT (22:00 UTC)
- Expired
- Apr 7, 2008, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 5:13 PM CDT | HAIL 1 | 4 E Haynesville, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 3:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 072201 TOROUN TXC485-487-072230- /O.NEW.KOUN.TO.W.0028.080407T2200Z-080407T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 500 PM CDT MON APR 7 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... WESTERN WICHITA COUNTY IN NORTHERN TEXAS... EASTERN WILBARGER COUNTY IN NORTHERN TEXAS... * UNTIL 530 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM THAT HAS ALREADY PRODUCED A TORNADO...NEAR ELECTRA...MOVING EAST SOUTHEAST AT 15 MPH. TAKE COVER NOW * LOCATIONS IN THE WARNING INCLUDE ELECTRA...HARROLD...HAYNESVILLE AND IOWA PARK. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3411 9864 3388 9868 3395 9903 3417 9905 TIME...MOT...LOC 2200Z 273DEG 15KT 3405 9894 $$ JAMES
2 follow-up statements
000 WWUS54 KOUN 072208 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 507 PM CDT MON APR 7 2008 TXC485-487-072230- /O.CON.KOUN.TO.W.0028.000000T0000Z-080407T2230Z/ WILBARGER TX-WICHITA TX- 507 PM CDT MON APR 7 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR WESTERN WICHITA AND EASTERN WILBARGER COUNTIES... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A TORNADIC THUNDERSTORM 3 MILES EAST OF HARROLD...MOVING EAST SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. RADAR ALSO SHOWED A SMALLER AREA OF POSSIBLE TORNADIC ROTATION 2 MILES SOUTHEAST OF ELECTRA. TAKE COVER NOW * LOCATIONS IN THE WARNING INCLUDE ELECTRA...HARROLD...HAYNESVILLE AND IOWA PARK. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. LAT...LON 3411 9864 3388 9868 3395 9903 3417 9905 TIME...MOT...LOC 2207Z 224DEG 6KT 3407 9897 $$ JAMES
000 WWUS54 KOUN 072218 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 517 PM CDT MON APR 7 2008 TXC487-072227- /O.CAN.KOUN.TO.W.0028.000000T0000Z-080407T2230Z/ WILBARGER TX- 517 PM CDT MON APR 7 2008 ...THE TORNADO WARNING HAS BEEN CANCELLED FOR EASTERN WILBARGER COUNTY... THE STORM HAS EXITED WILBARGER COUNTY. LAT...LON 3408 9870 3388 9868 3395 9895 3409 9895 TIME...MOT...LOC 2217Z 278DEG 17KT 3401 9878 $$ TXC485-072230- /O.CON.KOUN.TO.W.0028.000000T0000Z-080407T2230Z/ WICHITA TX- 517 PM CDT MON APR 7 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL WICHITA COUNTY... AT 517 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS REORGANIZING 7 MILES EAST SOUTHEAST OF ELECTRA...MOVING EAST SOUTHEAST AT 20 MPH. ANOTHER TORNADO COULD DEVELOP FROM THIS NEW CIRCULATION CENTER AT ANYTIME. * LOCATIONS IN THE WARNING INCLUDE ELECTRA. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. LAT...LON 3408 9870 3388 9868 3395 9895 3409 9895 TIME...MOT...LOC 2217Z 278DEG 17KT 3401 9878 $$ JAMES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 7, 2:46 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 7, 2:46 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT MON APR 7 2008 .DISCUSSION... BUSY EVENING EXPECTED AS SCENARIO SETTING UP FOR SEVERE CONVECTION TO IMPACT A GOOD PART OF THE AREA. THROUGH THE EVENING HOURS AS LLJ SETS UP... LOW LEVEL SHEAR IS IMPRESSIVE AND COULD SEE TORNADIC SUPERCELLS DEVELOP FROM PORTIONS OF SW INTO CENTRAL SECTIONS OF OKLAHOMA. SYSTEM WILL TRAVERSE THE AREA OVERNIGHT AS COLD FRONT PUSHES SOUTH... WITH SEVERE WX LIKELY TO CONT THROUGH THE NIGHT. COULD SEE SOME STRONG STORMS TUE AFTN ACROSS SE BEFORE COLD FRONT CLEARS THE AREA. FRONT STALLS TO OUR SOUTH ON WED WITH WAA PRECIP DEVELOPING OVER WEST TX AND OK AHEAD OF NEXT UPPER WAVE/TROUGH. SFC FRONT SETS UP SW TO NE ALONG MID LEVEL FLOW. THIS COULD SET THE STAGE FOR SIGNIFICANT RAIN EVENT ACROSS THE AREA LATE WED INTO THU. ALTHOUGH SEVERE WX COULD OCCUR... APPEARS THAT HEAVY RAIN/FLOODING COULD POSE MORE SIGNIFICANT THREAT. DRIER WX ANTICIPATED FOR NEXT WEEKEND. ONLY CHANGES TO MOS GUIDANCE WAS TO THIS EVENING SFC DEWPOINTS TO BETTER REPRESENT SFC BOUNDARY ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 64 46 62 / 50 30 30 60 HOBART OK 53 63 43 59 / 20 20 20 80 WICHITA FALLS TX 60 74 51 68 / 10 20 40 60 GAGE OK 39 65 39 62 / 40 10 10 70 PONCA CITY OK 49 60 41 62 / 80 40 10 40 DURANT OK 62 74 57 73 / 20 40 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/30
Hazardous weather outlook, Apr 7, 3:20 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON APR 7 2008
OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON APR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL
OKLAHOMA. A SLIGHT RISK AREA COVERS THE REST OF THE REGION.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS TO THE RIGHT OF A LINE
EXTENDING FROM ADA...TO ARDMORE...TO ARCHER CITY AND SEYMOUR
TEXAS...TO ALTUS AND ELK CITY...EASTWARD TO PERRY. THIS INCLUDES THE
CITIES OF ADA...ARDMORE...LAWTON...WICHITA FALLS...SEYMOUR...
VERNON...ALTUS...CLINTON...WEATHERFORD...OKLAHOMA CITY...AND
STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH
THE OVERNIGHT HOURS. THE GREATEST LIKELIHOOD FOR TORNADIC
THUNDERSTORMS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT.
IMPACTS...
HAIL UP TO THE SIZE OF SOFTBALLS...WINDS TO 80 MPH...AND TORNADOES
WILL BE POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA. IN THE
SLIGHT RISK AREA...HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN
CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
GULF MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
THE LATE AFTERNOON AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE
TEXAS PANHANDLE. MODERATE TO HIGH LEVELS OF INSTABILITY HAVE
DEVELOPED AHEAD OF A DRY LINE OVER FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND SOUTH OF A WARM FRONT ACROSS THE INTERSTATE-40
CORRIDOR.
DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL THUNDERSTORMS... AND LOW-LEVEL WIND SHEAR WILL BE ADEQUATE
FOR TORNADIC SUPERCELLS. AS THUNDERSTORMS DEVELOP IN THE UNSTABLE
AIRMASS...VERY LARGE AND DAMAGING HAIL...TO THE SIZE OF
SOFTBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH...WILL BE
POSSIBLE WITH ANY SUPERCELLS. TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS IN THE MODERATE RISK AREA...ESPECIALLY THIS EVENING
WHEN A LOW-LEVEL JET DEVELOPS.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY FORM LATE TONIGHT
NORTH OF THE WARM FRONT ACROSS NORTHERN OKLAHOMA. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE PRIMARY CONCERN BEING LARGE HAIL.
A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHWEST HALF OF
OKLAHOMA...AND MOST OF WESTERN NORTH TEXAS...OVERNIGHT. THE RISK FOR
SEVERE THUNDERSTORMS WILL END AS THE COLD FRONT MOVES INTO EASTERN
OKLAHOMA TUESDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE SEEN OVER A SMALL PART OF
WESTERN NORTH TEXAS...AND SOUTHWEST OKLAHOMA LATE THROUGH EARLY
EVENING AS A DRY LINE APPROACHES FROM WEST TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
LATER IN THE WEEK...THERE ARE INDICATIONS THAT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AND THURSDAY. THERE
WILL BE THE POTENTIAL OF HEAVY RAIN RESULTING IN LOCALIZED FLOODING.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11In the hours before
Special weather statement, Apr 7, 3:21 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 321 PM CDT MON APR 7 2008 TXZ085-086-072030- WILBARGER TX-WICHITA TX- 321 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ELECTRA AT 321 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS FORMING QUICKLY AND IS CURRENTLY CAPABLE OF WINDS TO NEAR 50 MPH ALONG WITH SMALL HAIL. CONDITIONS ARE FAVORABLE FOR STRENGTHENING. PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, Apr 7, 3:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT MON APR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL ELECTRA 34.03N 98.92W
04/07/2008 E1.00 INCH WICHITA TX AMATEUR RADIO
&&
TAYLORLocal storm report, Apr 7, 4:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT MON APR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL HAYNESVILLE 34.10N 98.92W
04/07/2008 M1.75 INCH WICHITA TX TRAINED SPOTTER
&&
TAYLORThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 32 min |
| Apr 7, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 50 min |
| Apr 7, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 31 min |
| Apr 7, 4:33 PM CDT | Tornado Warning | OUN | Wichita, Wilbarger | 27 min |
| Apr 7, 5:27 PM CDT | Tornado Warning | OUN | Wichita | 33 min |
| Apr 7, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 44 min |
| Apr 7, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 46 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.